Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 306, NWS Nashville, TN

June 13, 1998Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 13, 1998, 2:37 AM CDT for Wayne County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1998, 2:37 AM CDT (07:37 UTC)
Expired
Jun 13, 1998, 3:10 AM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Wayne County, TN

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:40 AM CDTThunderstorm WindLutts, TNElectric company reported 4 power poles were down in Lutts.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1825 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS1 KBNA 130738 RRA
SVRBNA
TNC181-130810-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
237 AM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WAYNE COUNTY IN MIDDLE TENNESSEE

* UNTIL 310 AM CDT

* AT 236 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF WAYNESBORO OR 5 MILES
  WEST OF LUTTS MOVING SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  HOUSTON AT 237 AM CDT
  LUTTS AT 240 AM CDT
  COLLINWOOD AT 250 AM CDT
  CYPRESS INN AT 250 AM CDT

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:05 AM CDT, 32 minutes earlier.

Area forecast discussion, Jun 13, 2:05 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
205 AM CDT SAT JUN 13 1998

LINE OF TSTMS CURRENTLY FROM LAFAYETTE TO LEBANON TO NEAR COLUMBIA
AND HOHENWALD HAS ACCELERATED ITS SOUTHEAST MOVEMENT TO 40-45 MPH.
ONLY ISOLATED WEAKER TSTMS OCCURING BEHIND THE LINE OVER NWRN MIDDLE
TN. AT ITS CURRENT SPEED, TSTM LINE SHOULD EXIT OUR AREA BTWN 5 AND
6 AM CDT.

STORMS ARE GENERALLY WEAKER THAN WHAT WAS OBSERVED IN KY EARLIER
TONIGHT, ALTHOUGH AMS IN MIDDLE TN REMAINS MODERATELY UNSTABLE AND
CAPABLE OF FIRING OFF A FEW SVR STORMS.

AFTER TSTMS EXIT THIS MORNING, SATURDAY SHOULD SHAPE UP TO BE A
PRETTY NICE DRY, SEASONABLY WARM DAY. MODELS NOW SHOWING A MUCH MORE
SUBSTANTIAL RAIN CHC LATE SATURDAY NIGHT AND SUNDAY, AS RIDGE MOVES
EAST AND RETURN FLOW SETS IN.

OVERALL, CURRENT FCST LOOKS TO BE IN GOOD SHAPE THROUGH TODAY. HOWEVER,
MIGHT CONSIDER INTRODUCING A POP FOR LATE SATURDAY NIGHT IN OUR SWRN
COUNTIES AND UPPING POPS CONSIDERABLY ELSEWHERE FOR SUNDAY.

BNA 88/68/84/70 0163

In the hours before

Special weather statement, Jun 12, 9:10 PM CDT, 5 hours 27 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-130810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
910 PM CDT FRI JUN 12 1998

...SCATTERED THUNDERSTORMS EXPECTED OVER MUCH OF THE MID-STATE
   TONIGHT...

A COLD FRONT...MOVING SOUTHWARD OUT OF KENTUCKY...WILL SPREAD
SCATTERED THUNDERSTORMS INTO MIDDLE TENNESSEE TONIGHT. SOME OF
THESE STORMS COULD BECOME STRONG...WITH HEAVY RAINFALL. A FEW
STORMS COULD ALSO BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL... ESPECIALLY IN THE NORTH AROUND WAVERLY...CLARKSVILLE...
NASHVILLE...COOKEVILLE AND DALE HOLLOW LAKE.

EXPECT MOST OF THE STORMS TO SPREAD IN AFTER MIDNIGHT...REACHING
THE NORTHERN PLATEAU TOWARD MORNING.
Special weather statement, Jun 12, 9:10 PM CDT, 5 hours 27 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-130810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
910 PM CDT FRI JUN 12 1998

...SCATTERED THUNDERSTORMS EXPECTED OVER MUCH OF THE MID-STATE
   TONIGHT...

A COLD FRONT...MOVING SOUTHWARD OUT OF KENTUCKY...WILL SPREAD
SCATTERED THUNDERSTORMS INTO MIDDLE TENNESSEE TONIGHT. SOME OF
THESE STORMS COULD BECOME STRONG...WITH HEAVY RAINFALL. A FEW
STORMS COULD ALSO BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL... ESPECIALLY IN THE NORTH AROUND WAVERLY...CLARKSVILLE...
NASHVILLE...COOKEVILLE AND DALE HOLLOW LAKE.

EXPECT MOST OF THE STORMS TO SPREAD IN AFTER MIDNIGHT...REACHING
THE NORTHERN PLATEAU TOWARD MORNING.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:50 PM CDTSevere Thunderstorm WarningOHXStewart60 min
Jun 13, 12:50 AM CDTSevere Thunderstorm WarningOHXHouston, Humphreys50 min
Jun 13, 1:11 AM CDTSevere Thunderstorm WarningOHXDickson49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.